Connecticut, 2004

Damaging Wind in Connecticut, May 18, 2004

May 18, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 6:30 PM EST, 2 hours earlier.

Area forecast discussion, May 18, 6:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT TUE MAY 18 2004

ZONES UPDATED TO DROP ALL BUT GREENE...COLUMBIA...ULSTER AND
DUTCHESS COUNTIES FROM SEVERE THUNDERSTORM BOX. THEY ARE STILL IN
UNTIL SHOWERS AND THUNDERSTORMS CLEAR AREA.

.AVIATION...VFR CONDITIONS TONIGHT WITH THE POSSIBILITY OF MVFR FOG
ESPECIALLY IN VALLEY AREAS TOWARD SUNRISE WHICH WOULD QUICKLY BURN
OFF WITH HEATING/MIXING FROM SUNSHINE.

*****PREVIOUS DISCUSSION FROM 2:05 PM*************************

DISCUSSION...SEVERE WEATHER THREAT FOR MID/LATE THIS AFTERNOON INTO
THE EVENING AS COLD FRONT COLLIDES WITH WARM MOIST AIRMASS (DEW
POINTS IN THE 60S). STORM PREDICTION CENTER KEEPS AREA IN SLIGHT
RISK AND WATCH HAS BEEN ISSUED FOR MUCH OF COUNTY WARNING AREA UNTIL
02Z. MAIN THREAT IS FOR DAMAGING WINDS FOLLOWED BY HAIL. WILL RUN
WITH REST OF TODAY PERIOD TO COVER THE CONVECTION. WILL ISSUE ZONES
EARLY.

BERMUDA HIGH WILL KEEP COLD FRONTS WHICH MOVE THROUGH THE REGION
FROM GOING TOO FAR TO OUR SOUTH. IN GENERALLY...EACH WILL RETURN
NORTH AS A WARM FRONT IN TIME.

TODAY/TONIGHT COLD FRONT FRONT WILL REACH THE COAST BY SUNRISE
WEDNESDAY THEN STALL ACROSS THE MID ATLANTIC REGION. WEAK HIGH
PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY AND OFF THE COAST
WEDNESDAY EVENING. A SOUTHEAST FLOW WILL SET UP WEDNESDAY NIGHT
USHERING STABLE MARINE AIR INTO THE AREA. THE FRONTAL BOUNDARY WILL
BEGIN TO RETURN NORTH AS A WARM FRONT ON THURSDAY. THE STABLE
AIRMASS IN PLACE WILL BE STUBBORN TO GIVE WAY. DESTABILIZING WILL
OCCUR ACROSS WESTERN PORTION COUNTY WARNING AREA FIRST AS WARM FRONT
BEGINS TO MOVE. WILL RUN WITH ETA AND INTRODUCE CHANCE POPS TO
NORTHWEST ZONES THURSDAY AFTERNOON AND KEEP REST OF AREA DRY.
THURSDAY NIGHT THE SURFACE LOW PASSES TO OUR NORTH WILL HELP LIFT
WARM FRONT THROUGH THEN SYSTEM COLD FRONT WILL FOLLOW AND HAVE POPS
ACROSS ENTIRE FORECAST AREA.

THIS FRONT DO NOT GO FAR EITHER THEN REMAINS NORTHWARD AS A WARM
FRONT. LARGE LOW PRESSURE SYSTEM DEVELOPS ACROSS CENTER PORTION OF
UNITED STATES AND GRADUALLY MOVES EASTWARD. HAVE CHANCE OF POPS IN
SATURDAY INTO TUESDAY AS WARM FRONT LIFTS NORTH THEN LOW PROGGED TO
PASS OVER REGION MONDAY DRAGGING ITS ASSOCIATED COLD FRONT ACROSS
REGION MONDAY NIGHT INTO TUESDAY.

.HYDROLOGY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. WITH CONDITIONS SO WET FROM RECENT RAINS SOME LOCALIZED
FLOODING IS POSSIBLE. HOWEVER...FLOODING ON THE MAJOR RIVERS IS
UNLIKELY. DRY WEATHER WILL TAKE HOLD WEDNESDAY.

*******************************************************************

.ALY...SEVERE THUNDERSTORM WATCH #217 UNTIL 02Z FOR
GREENE...COLUMBIA...ULSTER AND DUTCHESS COUNTIES.
Hazardous weather outlook, May 18, 5:15 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
615 AM EDT TUE MAY 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY.  BEST CHANCE
OF SEVERE THUNDERSTORMS IS MID AFTERNOON INTO EARLY THIS EVENING.
TRAINING THUNDERSTORMS MAY CAUSE RAINFALL TO BE HEAVY ENOUGH IN SOME
AREAS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 18, 4:20 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT TUE MAY 18 2004

NYZ043-182145-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...STRONG WINDS IN
EXCESS OF 40 MPH....AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR WHITEHALL AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPTON FLATS AND HAMPTON BY 525 PM EDT

IA/KL
Local storm report, May 18, 5:07 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
607 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     HAMPTON                 43.53N 73.25W
05/18/2004                   WASHINGTON         NY   EMERGENCY MNGR

            TREES DOWN

&&

OKEEFE
Special weather statement, May 18, 5:45 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT TUE MAY 18 2004

VTZ013-014-182315-

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR DORSET...OR ABOUT 7 MILES NORTH
OF MANCHESTER...AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
LONDONDERRY BY 700 PM EDT
Special weather statement, May 18, 6:15 PM EST, 2 hours 15 minutes before
NYZ032-033-038>043-047>054-082>084-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
715 PM EDT TUE MAY 18 2004

SEVERE THUNDERSTORM WATCH 217 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN EASTERN NEW YORK...

  HAMILTON        SCHOHARIE       MONTGOMERY      ALBANY
  SCHENECTADY     RENSSELAER      HERKIMER        SARATOGA
  WARREN          WASHINGTON      FULTON

SEVERE THUNDERSTORM WATCH 217 REMAINS IN EFFECT UNTIL 10 PM FOR...

  GREENE           DUTCHESS        COLUMBIA        ULSTER

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AREA WHERE THE WATCH HAS
BEEN CANCELLED. HOWEVER...THESE STORMS ARE NOT EXPECTED TO SEVERE.
SEVERE THUNDERSTORMS ARE STILL POSSIBLE IN THE WATCH AREA.

OKEEFE
Special weather statement, May 18, 7:40 PM EST, 50 minutes before
NYZ058>061-063>066-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
840 PM EDT TUE MAY 18 2004

SEVERE THUNDERSTORM WATCH NUMBER 217 HAS BEEN CANCELLED IN THE
FOLLOWING
COUNTIES...

IN NEW YORK...

  COLUMBIA        GREENE          ULSTER          DUTCHESS

NO COUNTIES IN NEW YORK REMAIN UNDER A SEVERE THUNDERSTORM WATCH.
WIDELY SCATTERED THUNDERSTORMS WILL END LATER THIS EVENING.  A FEW
WILL STILL PRODUCE HEAVY RAIN AND BRIEF GUSTY WINDS.

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 18, 8:30 PM EST
Where
Litchfield County, Salisbury
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.983, -73.417

3 to 4 trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401036.